Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 255, NWS Mobile, AL

July 29, 2009Conecuh County, Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 29, 2009, 1:15 PM CDT for Conecuh County, Escambia County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 1:15 PM CDT (18:15 UTC)
Expired
Jul 29, 2009, 1:45 PM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Conecuh County, AL, Escambia County, AL

The radar

The Mobile radar (KMOB), 107 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 291815
SVRMOB
ALC035-053-291845-
/O.NEW.KMOB.SV.W.0255.090729T1815Z-090729T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
115 PM CDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 145 PM CDT

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BARNETT CROSSROADS...OR 18
  MILES NORTHWEST OF BREWTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE BY 120 PM CDT...
  I65 AND AL 41...RANGE AND WALLACE BY 125 PM CDT...
  LENOX AND 9 MILES SOUTH OF REPTON BY 130 PM CDT...
  APPLETON BY 135 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND FREQUENT 
CLOUD TO GROUND LIGHTNING. FOR YOUR PROTECTION MOVE TO AN INTERIOR 
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AWAY FROM WINDOWS. 
THIS STORM CAN CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO 
PROPERTY.

&&

LAT...LON 3127 8742 3142 8723 3119 8708 3112 8739
      3125 8750
TIME...MOT...LOC 1814Z 254DEG 25KT 3126 8731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:04 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 29, 1:04 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
104 PM CDT WED JUL 29 2009

AVIATION UPDATE...18Z ISSUANCE...MVFR AND VFR EXPECTED AT ALL
TERMINALS EXCEPT IN AREAS OF CONVECTION WHERE RAIN WILL BE HEAVY
ENOUGH TO BRING IFR TO VLIFR CONDITIONS AND STRONG GUSTY WINDS.

77/BD

*****************PREVIOUS*******************

MICROBURST ASSESSMENT UPDATE...UPPER VORTLOBE MOVING OVER THE REGION
THROUGH THIS EVENING WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
THIS MORNING BECOMING MORE NUMEROUS THROUGH TODAY. SOME STORMS COULD
BRING GUSTS UP TO 35 TO 45 MPH. WIDESPREAD SEVERE WEATHER NOT
EXPECTED BUT WET MICROBURST RISK IS NOW MARGINALLY HIGH MAKING
ISOLATED SEVERE STORMS POSSIBLE. MEAN T METHOD FOR CAPE ABOUT 2380
J/KG MAKING MICROBURST ASSESSMENT HIGH MODERATE. USING MIXED LAYER
CONSTANT THETA AND W THROUGH 925 MB FOUND CAPE TO BE 2500 J/KG.
CALCULATED CAPE FOR THE MORNING SOUNDING IS >5000. THIS BRINGS US TO
BELIEVE THE RISK IS BORDERLINE HIGH MEANING THERE ARE LIKELY TO BE
WARNINGS OR STATEMENTS THROUGH MUCH OF TODAY. LOCALLY HEAVY RAIN
ALSO LIKELY THROUGH LATE THIS EVENING. ANOTHER UPPER LEVEL
DISTURBANCE WILL APPROACH FROM THE WEST TONIGHT.

77/BD

.SHORT TERM...TODAY THROUGH TONIGHT...WEATHER ACROSS THE REGION
TODAY SHOULD BE SIMILAR TO YESTERDAY...AS THE FCST AREA REMAINS
UNDER THE INFLUENCE OF THE ACTIVE WESTERLIES ALOFT...WITH THE
CENTRAL GULF COAST AT THE BASE OF A BROAD UPPER TROF. MODELS
INDICATE THAT ANOTHER MID LEVEL DISTURBANCE RIDING EASTWARD IN THE
FLOW ALOFT WILL APPROACH LATE THIS AFTERNOON AND THIS EVENING...ONCE
AGAIN ENHANCING LIFT WITHIN THE DEEPLY MOIST ENVIRONMENT (PWATS OF
2.00 TO 2.20 INCHES) AND SUPPORTING THE INITIATION/MAINTENANCE OF
WIDESPREAD SHWRS/TSTMS. 00Z SOUNDINGS CONTINUED TO INDICATE DEEP
LAYER MOISTURE WITH PROFILES BEING NEARLY MOIST ADIABATIC...AND THAT
COMBINED WITH CONTINUED NEARLY UNIDIRECTIONAL FLOW...THE RISK OF
SEVERE WEATHER IS AGAIN ANTICIPATED TO BE MINIMAL TODAY. THAT
SAID...SOME OF THE STORMS COULD AGAIN BE STRONG...PRODUCING BRIEF
WIND GUSTS IN THE 35 TO 45 MPH RANGE. THE PRIMARY THREAT FROM THE
STORMS TODAY WILL BE MORE HEAVY RAINFALL. CONSIDERED A FLASH FLOOD
WATCH (FFA) FOR PARTS OF THE FCST AREA...ESPECIALLY FOR AREAS ALONG
AND EAST OF I-65 WHERE RADAR ESTIMATES INDICATED THE MORE WIDESPREAD
HEAVY RAINFALL FELL YESTERDAY. DECIDED AGAINST THE FFA AT THIS TIME
AS MOST MODEL DATA IN AGREEMENT THAT THE MORE WIDESPREAD HEAVY
RAINFALL TODAY WILL LIKELY BE JUST NORTH OF OUR FCST AREA...ACROSS
CENTRAL PORTIONS OF MISSISSIPPI AND ALABAMA. WE ARE EXPECTING SOME
HEAVY RAINFALL ACROSS OUR AREA TODAY...BUT THE MORE PERSISTENT RAINS
WILL LIKELY BE JUST TO THE NORTH OF THE FCST AREA. WE WILL HAVE TO
MONITOR FOR THIS POTENTIAL...HOWEVER. MAX TEMPS WILL BE JUST BELOW
NORMAL FOR MOST LOCATIONS TODAY WITH ABUNDANT RAINFALL AND CLOUD
COVER EXPECTED... WITH DAYTIME HIGHS GENERALLY IN THE UPPER 80S MOST
LOCATIONS. LOW TEMPS TONIGHT EXPECTED TO BE IN THE LOW TO MID 70S.

TODAY'S WET MICROBURST RISK: MODERATE.

12/DS

FOR THURSDAY THROUGH FRIDAY...THURSDAY STARTS WITH AN UPPER
DISTURBANCE SWINGING EAST OVER THE NORTHERN PLAINS/UPPER MISS RIVER
VALLEY...WITH THE UPPER RIDGE STRETCHING WEST OVER THE NORTHERN GULF
COAST STARTING TO WEAKEN. SURFACE RIDGE OVER THE NORTHERN GULF COAST
HAS REMAINED PRETTY MUCH STATIONARY...KEEPING A GENERAL ONSHORE LOW
LEVEL FLOW OVER THE NORTHEASTERN AND NORTH CENTRAL GULF COAST.

THROUGH FRIDAY...THE NORTHERN PLAINS SHORTWAVE SWINGS EAST...TO OVER
THE MID ATLANTIC REGION BY FRIDAY NIGHT. THE UPPER TROUGH STRETCHING
SOUTH OVER THE PLAINS TO MEX HAS FILLED A BIT...BUT ADDITIONAL UPPER
ENERGY IS SWINGING SOUTHEAST OVER THE NORTHERN US/SOUTHERN CA PLAINS
BY THIS TIME. GUIDANCE DIFFERS SOMEWHAT IN THE SURFACE RIDGE
STRETCHING WEST OVER THE NORTHERN GULF COAST...WITH SOME INDICATING A
SOUTHWARD SHIFT OF THE RIDGE...SOME MAINTAINING THE RIDGE POSITION.
EFFECTIVELY FOR THE FORECAST...OTHER THAN SHIFT IN
DIRECTION...ONSHORE FLOW IS MAINTAINED THE LATTER HALF OF THE WORK
WEEK.

LOOKING AT THE STATISTICAL GUIDANCE...THURSDAY/THURSDAY NIGHT SHOWS A
SIGNIFICANT DIFFERENCE IN POPS...NAM IS INDICATING MORE OF AN
AFTERNOON...GULF BREEZE MOVING FARTHER INLAND FIRING OFF THE TSRA
SORT OF DAY...WHILST THE GFS/MAV SOLUTIONS ADVERTISING A MORE BROAD
PRECIP COVERAGE. HAVE BLENDED THE APPROACHES...LEANING TOWARDS THE
DRIER/WARMER NAM/MET SOLUTION NEAR THE COAST...GFS/MAV SOLUTION
FARTHER INLAND...FOR THURSDAY/THURSDAY NIGHT

.LONG TERM...(FRIDAY NIGHT ON)THROUGH THE WEEKEND...THE UPPER ENERGY
OVER THE US/CA PLAINS ORGANIZES INTO A CLOSE UPPER SYSTEM NORTH OF
THE GREAT LAKES BY MONDAY MORN. A VORT LOBE SWINGING AROUND THIS
UPPER ENERGY HELPS TO DEEPENING THE UPPER TOUGH OVER THE CENTRAL
CONUS...ALONG WITH SWINGING IT EAST...WITH THE AXIS BECOMING CENTERED
OVER THE EASTERN CONUS BY MONDAY MORN. AS THE UPPER TROUGH SWINGS
EAST...POPS DROP A BIT (ABOUT 10-15% FRIDAY TO MONDAY)...WITH
DAYTIME TEMPS CLIMBING A FEW DEGREES.

IN THE COMING WEEK...A BREAKDOWN IN SOLUTIONS OCCURS...WITH THE
ECMWF ADVERTISING A STATIC PATTERN INTO MID WEEK. GFS IS ADVERTISING
THE EASTERN UPPER TROUGH FILLING AS AN UPPER LEVEL HIGH BUILDS OVER
THE WESTERN CONUS. GFS ENSEMBLES TEND TO AGREE WITH THE OP GFS ...SO
HAVE WENT THAT DIRECTION FOR THE FORECAST. RESULT IS TEMPS AROUND
SEASONAL...WITH POPS A BIT BELOW.

&&

.AVIATION...(12Z ISSUANCE)ISOLATED SHRA/TSRA ACTIVITY ACROSS THE
FCST AREA EARLY THIS MORNING WILL BECOME MORE NUMEROUS DURING THE
LATE MORNING AND AFTERNOON HOURS TODAY. THE ACTIVITY IS EXPECTED TO
BE MOST WIDESPREAD TO THE NORTH OF THE TAF SITES (MOB/BFM/PNS).
MAINLY VFR CONDITIONS EXPECTED OUTSIDE OF PRECIP AREAS...WITH BRIEF
IFR CONDITIONS POSSIBLE IN AND AROUND ANY THUNDERSTORM ACTIVITY.
WILL AGAIN SEE A DECREASE IN CONVECTION AFTER SUNSET THIS EVENING...
BUT WILL HAVE A FEW LINGERING STORMS THROUGH MID TO LATE EVENING.
TOWARD THE END OF THE FCST PERIOD (06Z THU) MAY AGAIN SEE SOME
LINGERING LOWER STRATUS WITH THE POTENTIAL FOR OCCASIONAL MVFR CIGS.
12/DS

&&

.MARINE...A SFC RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE
NORTHERN AND EASTERN GULF OF MEXICO THROUGH THE UPCOMING WEEKEND.
THIS WILL MAINTAIN A LIGHT...TO OCCASIONALLY MODERATE...ONSHORE WIND
FLOW THROUGH THE PERIOD. WILL KEEP THE SEAS AROUND 2 FEET WITH THE
MENTION OF HIGHER WINDS AND WAVES NEAR SCATTERED TO OCCASIONALLY
NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY TODAY AND TONIGHT.
12/DS

&&

.FIRE WEATHER... CONTINUED SOUTHERLY FLOW WILL KEEP MOISTURE LEVELS
HIGH THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  75  89  76  89 /  60  20  50  30  50
PENSACOLA   87  77  89  76  89 /  50  20  40  20  40
DESTIN      86  78  87  77  88 /  50  20  40  30  40
EVERGREEN   88  72  90  73  87 /  70  30  60  40  60
WAYNESBORO  88  73  89  72  87 /  70  30  60  40  70
CAMDEN      88  72  90  73  88 /  70  50  60  40  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

12/16
Hazardous weather outlook, Jul 29, 9:02 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
902 AM CDT WED JUL 29 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301415-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
902 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL MOVE OVER THE REGION THROUGH THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING BECOMING MORE
NUMEROUS THROUGH TODAY. SOME STORMS COULD BRING GUSTS UP TO 35 TO 45
MPH. WIDESPREAD SEVERE WEATHER NOT EXPECTED BUT WET MICROBURST RISK
IS NOW MARGINALLY HIGH MAKING ISOLATED SEVERE STORMS POSSIBLE.
LOCALLY HEAVY RAIN LIKELY THROUGH THIS EVENING INTO LATE THIS EVENING
AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS EACH DAY AND OVERNIGHT. WIND GUSTS OVER 35
MPH AND HEAVY DOWNPOURS POSSIBLE WITH STRONGER STORMS BUT WIDESPREAD
SEVERE WEATHER NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 29, 11:52 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CDT WED JUL 29 2009

ALZ056-291730-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
1152 AM CDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT CONECUH COUNTY...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF LENOX...MOVING NORTHEAST AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BELLEVILLE...BELLEVILLE...I65 AND US 84...I65 AND US 84 AND NYMPH
THROUGH 1230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 29, 12:14 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1214 PM CDT WED JUL 29 2009

ALZ057-291800-
BUTLER-
1214 PM CDT WED JUL 29 2009

...A STRONG THUNDERSTORM WILL AFFECT BUTLER COUNTY...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
STRONG THUNDERSTORM NEAR I65 AND AL 106...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GEORGIANA...AVANT...CHAPMAN AND BOLLING THROUGH 100 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:33 PM CDTMarine Weather StatementMOB87 min
Jul 28, 8:42 PM CDTSpecial Marine WarningMOB52 min
Jul 29, 1:17 AM CDTMarine Weather StatementMOB3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.